Citation: zero. "An Effexor Story: An Experience with Venlafaxine (Effexor) (exp57095)". Erowid.org. Aug 15, 2021. erowid.org/exp/57095
In 2002, a friend's parent reported me as suicidal, and as a result I ended up being sent to a psychiatric ward and '5150ed'. A doctor who spoke little English and smelled funny briefly spoke to me, asking me a handful of questions about myself (do you take drugs, have you ever tried to kill yourself, how often are you depressed) and having me fill out a little questionnaire. Based on my answers and my brand-new diagnosis of bipolar disorder, I was prescribed Depakote (mood stabilizer) and Effexor (antidepressant), and was given them each night for the next 7 days in the ward. I was later told that the Depakote was mainly to prevent the Effexor from causing me to become hypomanic, a symptom of bipolar disorder. A fellow patient at the ward warned me not to take the pills they gave me - He claimed that they would only keep me there longer if I took them. However, 'They' claimed that if I DIDN'T take them, they would keep me there longer. At that point, I didn't care. I was willing to try their drugs to feel better, and I didn't really care where I was.
Now I wish I had never taken them.
In the beginning, I don't remember feeling much of a difference, But once I got out of the ward, people who knew me said I was a little different - a little more talkative, a little more smiley. I continued to feel depressed and suicidal off and on, but learned how to hide it well because I was afraid of going back to the ward or being prescribed more meds.
Over the months, my dosage was gradually upped. At 187,5mg is when I first noticed the withdrawal effects - Sometimes I would forget to take the pills, or would forget to get a refill and would have to go without until I got them. One day without them was odd, and slightly uncomfortable, Two days was bizarre, 'electric', and very uncomfortable, Three days was almost intolerable. I also noticed that the withdrawal symptoms would disappear within only two hours as soon as I took the Effexor. I remember one experience where I was babysitting my one-year-old sister. She was crying, and I knew that I should comfort her somehow, but I'd collapsed in the hallway and couldn't stop crying myself. I didn't really know why, except that I hadn't had any Effexor for two or three days. I picked up my sister and held her, but I still couldn't stop crying so it didn't seem to comfort her much. There was a strange buzzing electric feeling that would zap my brain and skull every few minutes. Occasionally this would be accompanied by split-seconds where my vision would black-out, I would stay conscious, but it was as if I had blinked (except that I hadn't).
I eventually told my psychiatrist that I was still experiencing depression and suicidal tendencies, as well as uncomfortable side effects. This prompted her to up my dose further.
Eventually I decided I was sick of this and took it upon myself to quit Effexor. The first time I decided this, I lasted three days before I once again found myself crying uncontrollably and having weird brain zaps and vision black-outs. I caved in and took the Effexor. Over the next three years, I repeatedly tried to quit taking Effexor, only to last five days at most. I eventually stopped taking the Depakote, and saw no changes and have experienced no hypomania. I've managed to bring my dose down to about 75mg a day. The strange thing is, the withdrawal only seems stronger now. Even by the end of the evening (I take it in the morning), I can feel it setting in. Not enough to be particularly bothersome, but enough that I know what it is. Lately if I go a couple days without it, I also find myself shivering uncontrollably, it's extremely uncomfortable. But I'm still working on getting it down to 0mg.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.